Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Hilbert formulas for $ r$-analytic functions and the Stokes flow about a biconvex lens


Authors: Michael Zabarankin and Andrei F. Ulitko
Journal: Quart. Appl. Math. 64 (2006), 663-693
MSC (2000): Primary 30E20, 35Q15, 35Q30, 76D07
Published electronically: September 14, 2006
MathSciNet review: 2284465
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The so-called $ r$-analytic functions are a subclass of $ p$-analytic functions and are defined by the generalized Cauchy-Riemann system with $ p(r,z)=r$. In the system of toroidal coordinates, the real and imaginary parts of an $ r$-analytic function are represented by Mehler-Fock integrals with densities, which are assumed to be meromorphic functions. Hilbert formulas, establishing relationships between those functions, are derived for the domain exterior to the contour of a biconvex lens in the meridional cross-section plane. The derivation extends the framework of the theory of Riemann boundary-value problems, suggested in our previous work, to solving the three-contour problem for the case of meromorphic functions with a finite number of simple poles. For numerical calculations, Mehler-Fock integrals with Hilbert formulas reduce to the form of regular integrals. The 3D problem of the axially symmetric steady motion of a rigid biconvex lens-shaped body in a Stokes fluid is solved, and the Hilbert formula for the real part of an $ r$-analytic function is used to express the pressure in the fluid via the vorticity analytically. As an illustration, streamlines and isobars about the body, the vorticity and pressure at the contour of the body and the drag force exerted on the body by the fluid are calculated.


References [Enhancements On Off] (What's this?)

  • 1. Arthur Erdélyi, Wilhelm Magnus, Fritz Oberhettinger, and Francesco G. Tricomi, Higher transcendental functions. Vols. I, II, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1953. Based, in part, on notes left by Harry Bateman. MR 0058756 (15,419i)
  • 2. Beltrami E. (1911) Sulle Funzioni Potenziali di Sistemi Simmetrici Intorno ad un Asse. Opere Mathematiche, Vol. 3, pp. 115-128.
  • 3. Lipman Bers, Theory of pseudo-analytic functions, Institute for Mathematics and Mechanics, New York University, New York, 1953. MR 0057347 (15,211c)
  • 4. Lipman Bers and Abe Gelbart, On a class of differential equations in mechanics of continua, Quart. Appl. Math. 1 (1943), 168–188. MR 0008556 (5,25b)
  • 5. W. D. Collins, A note on the axisymmetric Stokes flow of viscous fluid past a spherical cap, Mathematika 10 (1963), 72–78. MR 0154496 (27 #4442)
  • 6. F. D. Gakhov, Boundary value problems, Translation edited by I. N. Sneddon, Pergamon Press, Oxford, 1966. MR 0198152 (33 #6311)
  • 7. Ghosh, S. (1927). On the Steady Motion of a Viscous Liquid due to Translation of a Torus Parallel to its Axis. Bulletin of the Calcutta Mathematical Society, Vol. 18, pp. 185-194.
  • 8. O. G. Goman, Representation in terms of 𝑝-analytic functions of the general solution of equations of the theory of elasticity of a transversely isotropic body, Prikl. Mat. Mekh. 48 (1984), no. 1, 98–104 (Russian); English transl., J. Appl. Math. Mech. 48 (1984), no. 1, 62–67 (1985). MR 792756 (86j:73024), http://dx.doi.org/10.1016/0021-8928(84)90108-4
  • 9. Goren, S.L., O'Neill, M.E. (1980). Asymmetric Creeping Motion of an Open Torus. Journal of Fluid Mechanics, Vol. 101, Part 1, pp. 97-110.
  • 10. Happel, J., Brenner, H. (1983). Low Reynolds Number Hydrodynamics. Springer, New York, 572 pp.
  • 11. R. Hill and G. Power, Extremum principles for slow viscous flow and the approximate calculation of drag, Quart. J. Mech. Appl. Math. 9 (1956), 313–319. MR 0081109 (18,354c)
  • 12. E. W. Hobson, The theory of spherical and ellipsoidal harmonics, Chelsea Publishing Company, New York, 1955. MR 0064922 (16,356i)
  • 13. Johnson, R.E., Wu, T.Y. (1979). Hydrodynamics of Low-Reynolds-number Flow. Part 5. Motion of a Slender Torus. Journal of Fluid Mechanics, Vol. 95, Part 2, pp. 263-277.
  • 14. Horace Lamb, Hydrodynamics, 6th ed., Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1993. With a foreword by R. A. Caflisch [Russel E. Caflisch]. MR 1317348 (96f:76001)
  • 15. L. E. Payne, On axially symmetric flow and the method of generalized electrostatics, Quart. Appl. Math. 10 (1952), 197–204. MR 0051060 (14,422b)
  • 16. L. E. Payne and W. H. Pell, The Stokes flow problem for a class of axially symmetric bodies, J. Fluid Mech. 7 (1960), 529–549. MR 0115471 (22 #6272)
  • 17. W. H. Pell and L. E. Payne, The Stokes flow about a spindle, Quart. Appl. Math. 18 (1960/1961), 257–262. MR 0120967 (22 #11715)
  • 18. W. H. Pell and L. E. Payne, On Stokes flow about a torus, Mathematika 7 (1960), 78–92. MR 0143413 (26 #969)
  • 19. Teoriya i primenenie 𝑝-analiticheskikh i (𝑝,𝑞)-analiticheskikh funktsii, Izdat. “Naukova Dumka”, Kiev, 1973 (Russian). Obobshchenie teorii analiticheskikh funktsii kompleksnogo peremennogo. (Russian) [Generalization of the theory of analytic functions of a complex variable]; Second edition, revised and augmented. MR 0352489 (50 #4976)
  • 20. Sneddon, I.N. (1972). The Use of Integral Transforms. McGraw-Hill, 539 pp.
  • 21. Stimson, M., Jeffery, G.B. (1926). The Motion of Two-spheres in a Viscous Fluid. Proceedings of Royal Society, London, A, Vol. 111, pp. 110-116.
  • 22. Stokes, G.G. (1880). Mathematical and Physical Papers. Vol. I, Cambridge University Press, 328 pp.
  • 23. Takagi, H. (1973). Slow Viscous Flow due to the Motion of a Closed Torus. Journal of Physical Society of Japan, Vol. 35, No. 4, pp. 1225-1227.
  • 24. Ulitko, A.F. (2002). Vectorial Decompositions in the Three-Dimensional Theory of Elasticity. Akademperiodika, Kiev, 342 pp. (in Russian)
  • 25. I. N. Vekua, Generalized analytic functions, Pergamon Press, London, 1962. MR 0150320 (27 #321)
  • 26. V. S. Vladimirov, Equations of mathematical physics, Translated from the Russian by Audrey Littlewood. Edited by Alan Jeffrey. Pure and Applied Mathematics, vol. 3, Marcel Dekker Inc., New York, 1971. MR 0268497 (42 #3394)
  • 27. Wakiya, S. (1980). Axisymmetric Stokes Flow about a Body Made of Intersection of Two Spherical Surfaces. Archiwum Mechaniki Stosowanej, Vol. 32, No. 5, pp. 809-817.
  • 28. Wakiya, S. (1976). Axisymmetric Flow of a Viscous Fluid near the Vertex of a Body. Fluid Mechanics, Vol. 78, Part 4, pp. 737-747.
  • 29. Wakiya, S. (1974). On the Exact Solution of the Stokes Equations for a Torus. Journal of Physical Society of Japan, Vol. 37, No. 3, pp. 780-783.
  • 30. Wakiya, S. (1967). Slow Motion of a Viscous Fluid around Two Spheres. Journal of Physical Society of Japan, Vol. 22, No. 4, pp. 1101-1109.
  • 31. Zabarankin M., Ulitko A.F. (2006). Hilbert Formulas for $ r$-Analytic Functions in the Domain Exterior to Spindle. SIAM Journal on Applied Mathematics, Vol. 66, No. 4, pp. 1270-1300.
  • 32. Zabarankin, M. (1999). Exact Solutions to Displacement Boundary-value Problems for an Elastic Medium with a Spindle-shaped Inclusion. Ph.D. Thesis, National Taras Shevchenko University of Kiev, Kiev, 180 pp. (in Russian).
  • 33. M. Yu. Zabarankin, A unified approach to the solution of a generalized system of equations of Cauchy-Riemann type, Dopov. Nats. Akad. Nauk Ukr. Mat. Prirodozn. Tekh. Nauki 5 (1999), 30–33 (Russian, with English summary). MR 1727563 (2000h:30059)
  • 34. Zabarankin, M., Ulitko, A.F. (1999). The Stokes Flow about a Spindle in Axisymmetric Case. Bulletin of National Taras Shevchenko University of Kiev in the field of Mathematics and Mechanics, Issue 3, pp. 58-66 (in Ukrainian).

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 30E20, 35Q15, 35Q30, 76D07

Retrieve articles in all journals with MSC (2000): 30E20, 35Q15, 35Q30, 76D07


Additional Information

Michael Zabarankin
Affiliation: Department of Mathematical Sciences, Stevens Institute of Technology, Castle Point on Hudson, Hoboken, New Jersey 07030
Email: mzabaran@stevens.edu

Andrei F. Ulitko
Affiliation: Department of Mechanics and Mathematics, National Taras Shevchenko University of Kiev, 7 Academic Glushkov Prospect, Kiev, Ukraine

DOI: http://dx.doi.org/10.1090/S0033-569X-06-01011-7
PII: S 0033-569X(06)01011-7
Keywords: $r$-analytic function, generalized Cauchy-Riemann system, Hilbert formula, Riemann boundary-value problem, analytic function, biconvex lens, toroidal coordinates, Mehler-Fock integral transform, Stokes model, pressure, vorticity, drag force
Received by editor(s): October 24, 2005
Published electronically: September 14, 2006
Article copyright: © Copyright 2006 Brown University
The copyright for this article reverts to public domain 28 years after publication.



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website